Warfarin-induced skin necrosis

Department of Pathology and Dermatopathology Unit, Harvard Medical School and Massachusetts General Hospital, Boston, Massachusetts 02114, USA.
Journal of the American Academy of Dermatology (Impact Factor: 4.45). 09/2009; 61(2):325-32. DOI: 10.1016/j.jaad.2008.12.039
Source: PubMed


Warfarin-induced skin necrosis is a rare complication of anticoagulant therapy with a high associated morbidity and mortality requiring immediate drug cessation. Cutaneous findings include petechiae that progress to ecchymoses and hemorrhagic bullae. Characteristic dermatopathological findings are diffuse dermal microthrombi with endothelial cell damage and red cell extravasation with progression to full-thickness coagulative necrosis. The lesions of warfarin-induced skin necrosis may be difficult to differentiate from mimickers, but skin biopsy in conjunction with careful consideration of the clinical history, including time of onset, cutaneous distribution of the lesions, and laboratory findings, are essential for prompt diagnosis and patient treatment. Herein, we review the clinical and histologic features helpful for differentiating warfarin-induced skin necrosis and report a case illustrative of the diagnostic difficulty that may at times be encountered in clinical practice.

Download full-text


Available from: Rosalynn M Nazarian, Feb 10, 2015
1 Follower
151 Reads
  • Source
    • "Protein C has a shorter half-life (6 hours) than the procoagulant factors and its rapid clearance leads to a transient hypercoagulable state.6 Skin necrosis typically occurs within 10 days after starting warfarin therapy.6,7 It involves the thighs, buttocks and other areas of the body containing increased areas subcutaneous tissue,6,7 producing pain and erythema. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Skin necrosis and limb gangrene are occasional thrombotic manifestations of anticoagulation therapy. We report a man heterozygous for the Factor V Leiden (FVL) mutation, and with a history of recurrent deep venous thrombosis, who initially presented with a necrotic skin lesion of the right flank while on warfarin therapy with a therapeutic international normalized ratio. Warfarin was discontinued and he received intravenous heparin. Thereafter he developed thrombocytopenia and pedal erythema and was diagnosed with heparin-induced thrombocytopenia (HIT). Heparin was replaced with argatroban. He ultimately underwent bilateral below-knee amputations for the thrombotic complications of the HIT. The initial necrotic lesion healed with antibiotics and wound care. Pathologic examination of multiple biopsy specimens revealed two separate lesions. One was necrotic tissue infiltrated with methicillin resistant Staphylococcus aureus having features of ecthyma gangrenosum. The second showed thrombotic changes consistent with HIT. The case illustrates the differential diagnosis of skin necrosis and limb gangrene in patients on warfarin and heparin, and also the clinical complexities that can occur in a FVL heterozygote.
    Hematology Reports 11/2012; 4(4):e20. DOI:10.4081/hr.2012.e20
  • [Show abstract] [Hide abstract]
    ABSTRACT: Inflammatory plaques at injection sites are frequent side effects of heparin treatment and a clinical symptom of delayed-type hypersensitivity (DTH) to heparin. In most cases, changing the subcutaneous therapy from unfractionated to low-molecular-weight heparin or treatment with heparinoids does not provide improvement because of extensive cross-reactivity. Because of their completely different chemical structure, hirudins are a safe alternative for anticoagulation. Despite DTH to subcutaneously injected heparins, patients tolerate heparin intravenously. Therefore, in case of therapeutic necessity and DTH to heparins, the simple shift from subcutaneous to intravenous heparin administration is justified. Skin necrosis is a rare complication of anticoagulation. Heparin-induced skin necrosis is 1 of the symptoms of immune-mediated heparin-induced thrombocytopenia and should result in the immediate cessation of heparin therapy to prevent potentially fatal thrombotic events. This is in contrast to coumarin-induced skin necrosis, where therapy may be continued or restarted at a lower dose.
    The Medical clinics of North America 07/2010; 94(4):821-34, xii-iii. DOI:10.1016/j.mcna.2010.03.003 · 2.61 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We describe a case of rapid onset of vascular calcification coincident with the initiation of warfarin therapy in a kidney transplant recipient. Calcification developed within the media of the blood vessel wall, with relative intimal sparing. Medium and small arteries were affected; however, the aorta was mostly free of calcifications, suggesting a differential response to warfarin between the intima and media and between different vascular beds. In addition, unlike the highly calcified native kidney's vessels, the kidney allograft was not calcified, suggesting local genetically determined mechanisms in preventing vascular calcification. Distal subcutaneous necrosis ultimately led to the patient's death.
    American Journal of Kidney Diseases 12/2010; 56(6):1158-62. DOI:10.1053/j.ajkd.2010.06.017 · 5.90 Impact Factor
Show more